Format

Send to

Choose Destination
J Korean Med Sci. 2018 Mar 12;33(11):e52. doi: 10.3346/jkms.2018.33.e52.

The Emerging Method of Suicide by Electronic Cigarette Liquid: a Case Report.

Author information

1
Department of Emergency Medicine, Ajou University School of Medicine, Suwon, Korea.
2
Department of Emergency Medicine, Ajou University School of Medicine, Suwon, Korea. youngmd@ajou.ac.kr.

Abstract

Electronic cigarettes (ECs) are a device that aerosolize liquid nicotine by heating a solution of nicotine, glycerol and flavoring agents. The awareness and the usage of ECs has increased in many countries. Due to the online sales and the absence of EC regulations, the prevalence of EC usage is especially high in adolescents and young adults. Due to the large amount and the high nicotine concentration of EC liquid, the ingestion for suicide can lead to cardiac death. We had two patients, a 27-year-old male who ingested about 23 mg/kg of nicotine and a 17-year-old female who ingested about 30 mg/kg of nicotine. Both patients presented seizure-like movement and cardiac arrest. They had metabolic acidosis and transient cardiomyopathy. They were ultimately discharged with a cerebral performance category of 2 and 4, respectively. Increasing EC use may produce more cases of medical problems or suicide by nicotine intoxication.

KEYWORDS:

Electronic Cigarette; Nicotine; Poisoning; Suicide

PMID:
29495133
PMCID:
PMC5835582
DOI:
10.3346/jkms.2018.33.e52
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Korean Academy of Medical Sciences Icon for PubMed Central
Loading ...
Support Center